Thunderstorm Wind, Roger Mills
- When
- August 16, 4:40 PM CST
- Where
- Roger Mills County, 4.34 mi NW of Hammon
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 35.670, -99.440
Location is approximate.
A remnant quasi-stationary boundary remained across portions of northern Oklahoma during the day on the 16th. Widely scattered diurnal convection emerged across the aforementioned area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A remnant quasi-stationary boundary remained across portions of northern Oklahoma during the day on the 16th. Widely scattered diurnal convection emerged across the aforementioned area. Similar to the 15th (see separate entry), multi-cell thunderstorms produced damaging wind gusts and a few reports of hail across portions of western into northern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 2:09 PM CST, 2 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
309 PM CDT Fri Aug 16 2024
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 305 PM CDT Fri Aug 16 2024
- Risk for severe storms late this afternoon into tonight,
primarily across northern into central Oklahoma.
- Dangerous heat continues through Sunday.
- Fire weather concerns increase starting Sunday across the
southwest and continuing into early next week.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 305 PM CDT Fri Aug 16 2024
Scattered storm development is expected this afternoon and evening
as a shortwave moves through Kansas, bringing storms southeast into
north central Oklahoma (30% chance). A surface boundary is currently
stretched along / just north of the Oklahoma / Kansas border. A few
storms are starting to go up in Ellis county as of the time of this
writing. Ample instability (2000-4000 joules) and shear (35-50 knots
deep layer), especially toward north central Oklahoma, will support
significant severe hail (up to 2 inches) and wind (up to 75 mph). A
strong low level jet will help to sustain these storms well into the
night, exiting east out of our forecast area around 2 AM.
There is also a very low chance (10%) for a few isolated storms to
develop over southwestern Oklahoma this late this afternoon and
evening, primarily driven by daytime heating. If any storms develop,
they could produce a strong downburst.
Tomorrow, the primary story will again be heat with heat indices
ranging from around 105 degrees in northwest Oklahoma to near 115
degrees in south central Oklahoma. Clear skies and light winds will
only add to how hot it feels.
Day
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 305 PM CDT Fri Aug 16 2024
...Heat continues into Sunday, shifts southwest after that.
Heat will continue over most of the area through Sunday under the
influence of the upper level ridge. Heat headlines are likely.
Sunday night, a backdoor cold front (a cold front coming in from the
northeast or east) is expected to advance into the forecast area,
shoving the heat southwestward. Temperatures behind the front
(mainly northern and central OK) will largely be in the 90s.
Meanwhile southern Oklahoma and north Texas will remain in heat
advisory territory. As the upper ridge retrogrades, the cooler air
will gradually expand southwestward, though a fairly tight
temperature gradient will likely persist well into next week.
...Elevated fire weather possible starting Sunday in parts of
southwest Oklahoma and adjacent north Texas.
Elevated fire weather conditions are possible by Sunday afternoon
across southwest Oklahoma and adjacent parts of western north Texas
as relative humidity values fall into the upper teens in conjunction
with ERC percentiles in the 80s. Similar conditions will follow on
subsequent days next week. One mitigating factor will be light winds.
...Rain chances in north central Oklahoma Sunday night, followed by
dry weather through most of the rest of next week.
With the ridge shifting slightly westward and the arrival of the
aforementioned cold front Sunday night, a complex of thunderstorms
may (20-30% chance) affect north central into east central Oklahoma
Sunday night into Monday morning.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 122 PM CDT Fri Aug 16 2024
VFR conditions are expected apart from a few storms that could
affect KPNC and KSWO late this afternoon and early evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 101 77 101 / 10 0 0 0
Hobart OK 77 105 76 107 / 0 0 0 0
Wichita Falls TX 81 107 79 107 / 0 0 0 0
Gage OK 70 102 73 105 / 20 0 0 0
Ponca City OK 72 96 73 94 / 40 10 10 10
Durant OK 79 104 78 105 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ004>030-033>041-
044>046-050.
Heat Advisory from noon to 9 PM CDT Saturday for OKZ005>008-
010>018-021>024-027-033>038.
Excessive Heat Warning from noon to 9 PM CDT Saturday for OKZ019-
020-025-026-028>032-039>048-050>052.
Excessive Heat Warning until 8 PM CDT this evening for OKZ031-
032-042-043-047-048-051-052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ083>090.
Heat Advisory from noon to 9 PM CDT Saturday for TXZ083>085-087-
088.
Excessive Heat Warning from noon to 9 PM CDT Saturday for TXZ086-
089-090.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...09Hazardous Weather Outlook National Weather Service Norman OK 314 PM CDT Fri Aug 16 2024 OKZ004>048-050>052-TXZ083>090-172015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 314 PM CDT Fri Aug 16 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Heat... Widespread 105 to 114 degree heat indices are expected across Oklahoma and western north Texas this afternoon and early evening. .Thunderstorms... Strong to severe thunderstorms are possible late this afternoon and evening, primarily across the northern half of Oklahoma into central Oklahoma. Hazards include wind up to 75 mph and hail up to 2 inches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Heat... Dangerous temperatures and heat indices are expected to continue through at least the weekend. Locations across the northeast may experience slightly cooler weather by the early part of next week. .Fire Weather... Elevated fire weather conditions may develop Sunday afternoon across southwest Oklahoma and adjacent parts of north Texas. .Thunderstorms... There are low chances of thunderstorms across northern Oklahoma Sunday night into Monday morning and Monday night into Tuesday morning. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
Special Weather Statement
National Weather Service Norman OK
309 PM CDT Fri Aug 16 2024
OKZ009-010-162045-
Woodward OK-Ellis OK-
309 PM CDT Fri Aug 16 2024
...A strong thunderstorm will impact portions of northern Ellis and
southwestern Woodward Counties through 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Gage, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodward, Shattuck, Arnett, Gage, Fargo, Sharon, Harmon, and Tangier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3613 10000 3644 10000 3654 9922 3613 9940
TIME...MOT...LOC 2009Z 259DEG 34KT 3627 9965
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
WRThe Altus AFB radar (KFDR), 151 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Location is approximate.
Relayed image showing roof damage to a mobile home. Time is radar estimated.
Clinton-Sherman Airport (KCSM) observation.
Relayed image showing a large metal barn with its roof blown off and additional damage to bay doors. Time is radar estimated.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208359, 1208502, 1208506, 1208513, 1208515, 1208517.